Texas, 2023

High Wind in Texas, October 11, 2023

October 11, 2023 · NWS MAF · 1 event in 1 county or zone

A large trough over the Central Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large trough over the Central Rocky Mountains brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 11, 5:00 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 11, 5:00 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
600 PM CDT Wed Oct 11 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 126 PM CDT Wed Oct 11 2023

A clear rest of the day and evening is in store for most of the
region. The big exception will be the eastern Permian Basin and down
towards the Stockton Plateau as moisture pushes in from the south
and southeast and brings in a low deck of clouds. With the increased
moisture, lows tonight stay on the mild side in the upper 50s to low
60s. Overall pattern begins to shift on Thursday with a shortwave
out ahead of a longer wave trough being moved across our area. Winds
aloft shift more westerly and increase. Breezy conditions will be
possible across the Plains areas with stronger winds in the
mountains. With this in mind, have upgraded to a High Wind Warning
for the Guadalupe and Delaware Mountains, including Guadalupe Pass,
for Thursday morning into early Thursday evening. Near Wind Advisory
conditions expected in the adjacent foothills and plains, but
holding off on issuance at this time.

With continued southwest to westerly flow on Thursday, highs once
again jump above normal for most places in the upper 80s to low 90s.
A cold front will bring more fall-like temperatures to the region
starting around the late afternoon and early evening on Thursday.
The coldest air does not look to arrive during the short term, but
it will be much drier feeling beginning late Thursday night. Upper
40s to low 50s can be expected during that time across SE NM with
mid to upper 50s covering much of the Permian Basin. Low 60s across
areas further south where the front is slow to move through. Frontal
passage will be dry, so no precipitation to speak of expected over
the next couple of days.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 126 PM CDT Wed Oct 11 2023

Upper pattern Friday will start with a low centered over NE with a
ridge extending up across the western states.  The low will spin
east Friday and Saturday as the ridge slides east.  The ridge will
strengthen across the west Sunday and Monday as a broad low deepens
over the eastern states.  The next trough will hit the NW coast
Tuesday forming into a closed low along the US/Canadian border as it
moves east into MT Wednesday.

Temperatures cooler this weekend after the front then slowly
moderate next week.  Highs in the 70s and 80s beginning on Friday
increasing to nearly all 80s by next Wednesday. Post frontal lows
will be in the 40s and 50s increasing to all 50s next week.

No rain expected for the rest of this week and through the middle of
next week as the drought continues. Year to date MAF has received
3.04 inches of precipitation which is 8.44 inches below normal.  Way
out at the end of the forecast NBM throws in a slight chance
Wednesday night for much of the area but these have a way of
disappearing as the time gets closer.

&&

.AVIATION...
(00Z TAFS)
Issued at 556 PM CDT Wed Oct 11 2023

Once again, models are in disagreement on stratus development at
KMAF overnight. However, NBM keep it east, and w/prefrontal winds
veering more westerly overnight, we'll keep MVFR cigs of the
equation for now. Otherwise, VFR conditions will prevail. Westerly
winds will increase and become gusty by late morning Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  92  57  79 /   0   0   0   0
Carlsbad                 62  86  53  77 /   0   0   0   0
Dryden                   61  91  63  87 /   0   0   0   0
Fort Stockton            65  92  60  81 /   0   0   0   0
Guadalupe Pass           60  77  54  74 /   0   0   0   0
Hobbs                    60  85  52  74 /   0   0   0   0
Marfa                    54  85  54  81 /   0   0   0   0
Midland Intl Airport     64  91  58  79 /   0   0   0   0
Odessa                   65  91  59  79 /   0   0   0   0
Wink                     62  90  56  82 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CDT /5 AM MDT/ to 7 PM CDT /6 PM
     MDT/ Thursday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 5 AM to 6 PM MDT Thursday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Oct 11, 7:25 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
825 PM CDT Wed Oct 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
825 PM CDT Wed Oct 11 2023 /725 PM MDT Wed Oct 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning is in effect Thursday for the Guadalupe and
Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
October 11, 7:51 PM CST to 10:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145122.